Last Updated on Apr 12, 2019

Effects on Blood Count

Low Red Blood Cell(RBC) count

During chemotherapy, and for sometime afterwards, the patient might feel tired. Plenty of rest is absolutely essential. Chemotherapy reduces the blood cell counts. The RBCs, that carry oxygen to the various cells, are reduced and this may lead to fatigue and lethargy. These are the symptoms of anemia. If the hemoglobin is remarkably low, a blood transfusion may be carried out. Sometimes a drug, called erythropoietin, is administered to help produce RBCs rapidly. It will be better for the patient to contact the doctor if discomfort persists.

Low White Blood Cell(WBC) count

The WBCs are involved in countering infections.During chemotherapy, there is a reduction in the number of WBCs. G-CSF growth factors are administered to help in the production of WBCs and to tackle infections. The patient must always maintain cleanliness in order to avoid infections. Antibiotics are given to manage infections.

Low platelet count

Chemotherapy causes a decline in the platelet count too and this may result in the following symptoms-

  • Easy bruising
  • Red spots on skin (petechiae)
  • Rashes
  • Bleeding from nose
  • Bleeding from minor cuts
  • In case of heavy bleeding, a platelet transfusion might be required.

References

  1. MacDiarmid J.A. et al. (2007)
  2. "Bacterially Derived 400 nm Particles for Encapsulation and Cancer Cell Targeting of Chemotherapeutics" Cancer Cell 11, 431-445, May 2007

Comments

Podhigai_Arasan Tuesday, July 8, 2014

very nice and informative. I got all the information i searched for. Thank you medindia.

Most Popular on Medindia